Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Feb 5, 2020, 8:22 PM EST for McCreary County, Whitley County, Kentucky. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 5, 2020, 8:22 PM EST (01:22 UTC)
- Expired
- Feb 6, 2020, 12:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties McCreary County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 5, 9:18 PM EST | FLASH FLOOD | 1 Sw Hollyhill, KY | SEVERAL ROADS WERE REPORTED TO HAVE BEEN FLOODED ALONG OSBORN CREEK AND STRUNK VICINITY. HIGH WATER SIGNS ARE IN PLACE AND COUNTY OFFICIALS ARE ADVISING WATER OVER GRANNY HOLT KNOB ROAD IS TOO DEEP TO TRAVEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
147 WGUS53 KJKL 060122 FFWJKL KYC147-235-060515- /O.NEW.KJKL.FF.W.0001.200206T0122Z-200206T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service JACKSON KY 822 PM EST Wed Feb 5 2020 The National Weather Service in JACKSON KY has issued a * Flash Flood Warning for... Southeastern McCreary County in south central Kentucky... Southwestern Whitley County in south central Kentucky... * Until 1215 AM EST. * At 822 PM EST, Doppler radar indicated heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Williamsburg, Bon, Ayers, Duckrun, Emlyn, Zion Hill, Redbird, Jellico Creek, Pine Knot, Suttons Mill, Yaden and Krupp. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3660 8457 3681 8436 3676 8405 3659 8422 $$ GREIF
2 follow-up statements
152 WGUS73 KJKL 060233 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 933 PM EST Wed Feb 5 2020 KYC147-235-060515- /O.CON.KJKL.FF.W.0001.000000T0000Z-200206T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McCreary KY-Whitley KY- 933 PM EST Wed Feb 5 2020 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EST FOR SOUTHEASTERN MCCREARY AND SOUTHWESTERN WHITLEY COUNTIES... At 932 PM EST, local law enforcement reported heavy rain in the warned area has resulted in several roads under water and some impassable. Up to three inches of rain have already fallen. Flash flooding is under way or expected to begin shortly. Some locations that will experience flooding include... Williamsburg, Bon, Ayers, Duckrun, Emlyn, Zion Hill, Redbird, Jellico Creek, Pine Knot, Suttons Mill, Yaden and Krupp. Additional rainfall amounts of up to an inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3660 8457 3681 8436 3676 8405 3659 8422 $$ GREIF
487 WGUS73 KJKL 060500 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 1200 AM EST Thu Feb 6 2020 KYC147-235-060509- /O.CAN.KJKL.FF.W.0001.000000T0000Z-200206T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McCreary KY-Whitley KY- 1200 AM EST Thu Feb 6 2020 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MCCREARY AND SOUTHWESTERN WHITLEY COUNTIES IS CANCELLED... The heavy rain has ended. Flash flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. A Flood Warning is now in effect for the area until 6 am EST. LAT...LON 3660 8457 3681 8436 3676 8405 3659 8422 $$ GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 7:55 PM EST, 27 minutes earlier.
Area forecast discussion, Feb 5, 7:55 PM EST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 755 PM EST Wed Feb 5 2020 .UPDATE... Issued at 755 PM EST WED FEB 5 2020 00z sfc analysis shows a deepening area of low pressure running northeast toward eastern Kentucky. A warm front associated with this lifting low has moved into the southern tier of JKL counties with showers, some heavy rain, and even thunder/lightning. Look for the heaviest rains to continue through our southern counties with this boundary and the low's path. This area and points north are under a flood watch now in effect through 7 am Thursday morning and a large urban and small stream flood advisory has been issued for this evening down there. Currently, under overcast skies temperatures and dewpoints are running from the mid 30s northwest, on the cold side of the system, to the mid 50s in the southeast on the warm side. Winds are northeasterly north of the warm front with south winds just on the border of Tennessee beneath that boundary. Have updated the forecast grids to beef up PoPs and QPF in our south as well as to tighten up the baroclinic zone with cooler temps in the northwest per current conditions and the CONSShort. Did also add in more fog through the night. These updated grids have been sent to the NDFD and web servers. An update to the FFA and set of zones will be issued shortly, as well. && .SHORT TERM...(This evening through Thursday night) Issued at 353 PM EST WED FEB 5 2020 An active weather pattern is on tap for eastern Kentucky through the end of the week. We will see periods of moderate rain showers through the day on Friday, along with perhaps a few thunderstorms this evening and tonight. These periods of rain could be locally heavy at times, and could lead to flooding issues for portions of eastern Kentucky. The flood watch has been left in effect to account for any flooding issues we may experience. The latest model data has been split between shifting the axis of heaviest rain to our southeast, and bringing heavy rain into our southwestern counties. That being said, we went ahead and used a modified version of the model data that has the heaviest rain in our southeast, and increased QPF amounts in our southwest per the rest of the model data and current radar/convective trends. The rain should slowly taper off Thursday night, and transition to a rain/snow mix and eventually all snow, as cold air begins to filter into the area. Temperatures will run above average, with tonights lows expected to only fall into the 40s and 50s. Highs on Thursday should surge into the mid to upper 50s across most of the area, as southerly to southwesterly flow sets up across the area. The winds should be 5 to 10 mph with a few gusts possible. .LONG TERM...(Friday through Wednesday) Issued at 341 PM EST WED FEB 5 2020 We begin the period Friday with the slightly negatively tilting 500mb trough axis progressing across the Ohio Valley, as a surface low progresses northward into the Mid Atlantic. We will see falling temperature in the wake of this low as winds become more westerly overtime. This will lead to snow or perhaps a rain/snow mix given the lack of much in the way of diurnal heating Friday. The only question would be if we can accumulate given the warmer ground temperatures going into the event. There is also questions to the amount of lift in the DGZ even though we do keep ample ice in place. All this said did raise amounts some, but overall think this is a bit more tricky given the previously mentioned concerns. This leads to amounts generally below and inch but close to an inch in spots. Then by Saturday we have another shortwave that rides through the upper level flow. This could lead to another round of rain and/or snow showers. The question here is are temperatures going to be low enough under more southerly flow in the boundary layer. Therefore opted to go more in the way of rain for Saturday. In the wake of this feature we will see high pressure progress quickly east under zonal flow aloft. If we clear on Saturday night we could see some decent temperature splits in the east and did add some with this forecast package. Then as we move into the next week another stretched out frontal boundary progresses into the Ohio Valley. This will bring another round of rain going into early next week. Then perhaps a break comes as high pressure progresses across the Ohio Valley. Then by the end of the period another system comes down the pike, but the models are in quite a bit of disagreement on this next system. Therefore undercut the blend PoPs into the chance range until better certainty comes with this system. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 730 PM EST WED FEB 5 2020 The aviation forecast through the period will be caught up in the weather effects of the deepening sfc low passing through eastern Kentucky into Thursday morning. As such, LIFR or worse conditions can be expected for much of the time, with only a brief period of improvement anticipated just as the low moves overhead. Low CIGs and occasionally low VIS will be the rule during this time. Sfc winds will be generally at 10 kts or less, but some LLWS from the southwest will be possible this evening and early overnight for our northern airports. Conditions could improve quicker than depicted in the TAFs late in the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM EST Thursday for KYZ058-068-069-079-080- 083>088-107>120. && UPDATE...GREIF SHORT TERM...AR LONG TERM...DJ AVIATION...GREIF
Hazardous weather outlook, Feb 5, 3:57 PM EST, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 357 PM EST Wed Feb 5 2020 KYZ044-050>052-059-060-104-106-070000- Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Elliott-Morgan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Clay City, Stanton, Frenchburg, Sandy Hook, and West Liberty 357 PM EST Wed Feb 5 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible this evening and tonight, generally south of I-64. Another round of moderate rainfall may lead to localized minor flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Multiple rounds of rainfall from the past few days may lead to significant rises on rivers Thursday through Friday. Any remaining rain will change to snow Thursday night and Friday. Minor snow accumulations will be possible, with amounts of generally less than an inch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ058-068-069-079-080-083>088-107>120-070000- Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Irvine, Ravenna, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 357 PM EST Wed Feb 5 2020 ...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH THURSDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible this evening and tonight. Another round of widespread heavier rainfall may lead to flooding tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Multiple rounds of rainfall from the past few days may lead to significant rises on rivers Thursday and Friday. Any remaining rain will change to snow Thursday night and Friday. Minor snow accumulations will be possible, with amounts of generally less than an inch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and Thursday to report instances of flooding. AR/DJ
In the hours before
Local storm report, Feb 5, 7:10 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
710 PM EST WED FEB 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 1 ENE HOLLYHILL 36.67N 84.31W
02/05/2020 E3.00 INCH MCCREARY KY PUBLIC
ESTIMATED 3 INCHES OF RAIN TODAY WITH A
HEAVY DOWNPOUR NOW INCLUDING THUNDER AND
LIGHTNING.
&&
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 7:16 PM EST | Areal Flood Advisory | JKL | Bell, Knox, McCreary, Wayne, Whitley | 3 hr |
| Feb 5, 8:32 PM EST | Special Weather Statement | JKL | Letcher | 43 min |
| Feb 5, 8:38 PM EST | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Leslie, Perry | 3 hr |
| Feb 5, 9:19 PM EST | Flash Flood Warning | JKL | Bell, Knox, Whitley | 3 hr |
| Feb 5, 9:45 PM EST | River Flood Warning | JKL | Knox | 4 days |
| Feb 5, 9:45 PM EST | River Flood Warning | JKL | Whitley | 10 days |
| Feb 5, 9:46 PM EST | Areal Flood Advisory | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 3 hr |
| Feb 5, 10:27 PM EST | River Flood Advisory | JKL | Owsley | 57 hr |
| Feb 5, 10:53 PM EST | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 5 more | 3 hr |
| Feb 5, 10:54 PM EST | River Flood Advisory | JKL | Harlan | 4 hr |
| Feb 5, 10:54 PM EST | River Flood Advisory | JKL | Bell | 54 hr |
| Feb 5, 11:58 PM EST | Areal Flood Warning | JKL | Bell, Knox, McCreary, Whitley | 15 hr |
| Feb 6, 2:26 AM EST | River Flood Warning | JKL | Harlan | 23 hr |
| Feb 6, 2:40 AM EST | River Flood Warning | JKL | Bell | 42 hr |
| Feb 6, 7:24 AM EST | Areal Flood Warning | JKL | Bell, Clay, Harlan, Knott, Knox, Laurel and 6 more | 6 hr |
| Feb 6, 7:46 AM EST | River Flood Advisory | JKL | Harlan | 12 hr |
| Feb 6, 10:41 AM EST | River Flood Warning | JKL | Lee | 47 hr |
| Feb 6, 10:41 AM EST | River Flood Warning | JKL | Letcher | 4 hr |
| Feb 6, 10:41 AM EST | River Flood Warning | JKL | Perry | 19 hr |
| Feb 6, 10:41 AM EST | River Flood Warning | JKL | Clay | 12 hr |
| Feb 6, 10:41 AM EST | River Flood Warning | JKL | Owsley | 36 hr |
| Feb 6, 1:11 PM EST | Areal Flood Warning | JKL | Bell, Clay, Harlan, Knott, Knox, Leslie and 4 more | 6 hr |
| Feb 6, 2:50 PM EST | Areal Flood Warning | JKL | Bell, Knox, Whitley | 6 hr |
| Feb 6, 2:50 PM EST | River Flood Advisory | JKL | Letcher | 5 hr |
| Feb 6, 3:14 PM EST | Winter Weather Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 22 hr |
| Feb 6, 5:01 PM EST | River Flood Warning | JKL | Pike | 11 hr |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.